Hail, Arapahoe
- When
- July 9, 4:19 PM MST
- Where
- Arapahoe County, 2.13 mi E of Deer Trail
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -104.010
Severe thunderstorms produced damaging winds and large hail over parts of Adams, Arapahoe, and Weld counties. The hail ranged in size from quarter to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging winds and large hail over parts of Adams, Arapahoe, and Weld counties. The hail ranged in size from quarter to tennis ball size. Wind gusts up to 60 mph also caused minor tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 325 PM MDT Thu Jul 9 2020 .SHORT TERM...(This evening through Friday) Issued at 325 PM MDT Thu Jul 9 2020 Main focus for late this afternoon and evening will continue to be the potential for severe thunderstorms. The frontal boundary continues to shift more westward than the models initially had it, with dewpoints over northeast Weld County in the low 60s early this afternoon. Latest HRRR has initiated the developing thunderstorms a little further west, over northwest Weld County by early this evening. Will adjust the pops accordingly. MLCAPES around 1700 j/kg at that time, with favorable shear as well. Best window in the 00-03z period this evening. Diminishing pops by late evening, but could see some patchy fog over the northeast plains late tonight. For Friday, dry and stable with temperatures back near 100. Fire danger will be elevated with dry fuels, single digit rh's and gusty winds primarily in the high mountain valleys, and along the northern border areas. Reference the fire weather discussion below. .LONG TERM...(Friday night through Thursday) Issued at 325 PM MDT Thu Jul 9 2020 Through the weekend, hot weather will continue as the strong upper level ridge remains in place over the southwestern United States. 700 mb temperatures are forecast to reach the mid and upper teens Celcius through the weekend, implying surface temperatures on the plains well into the 90s and approaching 100. Sunday looks to be the warmest day of the weekend, where even Denver has a shot at the 100 degree mark. Temperatures at the mid-levels will be so warm that the airmass will remain capped, and convective shower development will be minimal. Skies should remain sunny both days except for some fair weather cumulus that develops over the mountains each afternoon. The warm temperatures will lead to afternoon humidities dropping into the teens, but pressure gradients should remain weak, leading to only light winds. Although Fire Danger levels will be high, the threat of dangerous fire growth will be limited by the light winds. From Sunday night through next week, the medium range models begin moving sub-tropical moisture into the state from the southwest. The center of the upper level ridge is also forecast to progress eastward to a position over the southeast United States. This will allow for more southerly flow aloft which will contain the increasing moisture levels. Temperatures will remain very warm, but afternoons will begin seeing more thunderstorm activity develop. For the time being the forecasts will mention a slight chance of thunderstorms during the afternoons and evenings. Areas that receive precipitation will see some cooling, but overall the airmass over the state will remain warm. which will keep the streak of 90 degree days on the plains going. As the week progresses, we will need to keep an eye out for locally heavy rain from the storms that begin developing. All in all, a pretty typical summerlike pattern for Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 325 PM MDT Thu Jul 9 2020 VFR conditions are expected through the period. Gusty east/northeast winds until 01z then southeasterly through 06z, then normal drainage by 08z. No thunderstorms expected at the terminals but storm activity could impact primarily the northeast approach gates 00z-03z this evening. Patchy fog may develop over the northeast plains late tonight, but it should remain north and east of Denver. & .FIRE WEATHER... Issued at 325 PM MDT Thu Jul 9 2020 Best combination of gusty winds, low rh and dry fuels will be in North, Middle and South Parks, the northern Front Range Foothills and Cheyenne Ridge Friday afternoon. Consequently, a Red Flag Warning has been issued for these areas. This could be expanded if winds in the other zones pick up. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Friday for COZ211- 213>215-238-242. && SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Cooper FIRE WEATHER...Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1054 AM MDT Thu Jul 9 2020 COZ030>051-101700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1054 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An isolated strong to severe thunderstorm will be possible late this afternoon and evening over the northeast corner of the state, mainly along and east of a line from around Sterling to Akron. Damaging winds and large hail will be the main threats. Hot temperatures can be expected again, with highs reaching the lower to mid 90s across most of the plains. Those working or spending time outdoors today should stay well hydrated by drinking plenty of water, and seek shade if possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated Fire Danger will be in place on Friday and continue over the higher terrain through the weekend. There will be a slight chance of thunderstorms mainly over the plains on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but any reports of severe weather over the northeast corner of the state would be appreciated.
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Thu Jul 9 2020
COZ047-092200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
327 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Forder, or 42 miles south of Limon, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Forder, Karval and Wild Horse Point.
LAT...LON 3854 10380 3873 10380 3877 10343 3852 10344
3852 10358
TIME...MOT...LOC 2127Z 270DEG 9KT 3865 10371
KRIEDERMANSpecial Weather Statement National Weather Service Denver CO 511 PM MDT Thu Jul 9 2020 COZ045-046-049-100000- Washington County CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 511 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELBERT...EASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES UNTIL 600 PM MDT... At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Deer Trail, or 25 miles northwest of Limon, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deer Trail, Woodlin School, Cottonwood Valley, Lindon and Last Chance. LAT...LON 3945 10398 3960 10411 3997 10349 3975 10330 TIME...MOT...LOC 2311Z 236DEG 35KT 3958 10396 KRIEDERMAN
The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Strong wind gusts accompanied by penny size hail, snapped small tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899884, 899885, 899886, 899887, 899888, 899889, 899894, 899895, 899890, 899891, 899892, 899893.